The National Agency for Food, Drugs Administration and Control, NAFDAC, has cautioned the public against consuming liquid herbal medicine or concoction two weeks after its preparation.
The agency, in a press release by its Director-General, Prof. Mojisola Adeyeye, in Abuja on Monday, said it was for safety reasons.
According to NAFDAC, the use of herbal medicine could cause avoidable deaths and complications, if used without caution.
While noting that the problem associated with herbal medicines was the lack of understanding that it should be scientifically driven, the health agency explained that toxicity was not about the volume consumed, but that something could be in micro quantity and yet kill.
It also advised against the simultaneous use of both herbal and conventional medicines by members of the public.
The press release reads in part, “The general public should use herbal medicines with care because you don’t know the quantity that you are supposed to take. The fact that it is natural doesn’t mean it is not toxic. After 14 days, if it is liquid, it may start to develop bacteria that can make people sick.
“Just because you prepared the concoction in your house doesn’t mean you can drink it like water. It may be dangerous. If you prepare herbal medicine in liquid form you don’t know how stable the medicine will be in water. If it is not stable and it is degrading to another thing, it may hurt.
“Those who engage in hawking herbal preparations on the streets under the scorching sun, the heat generated by the sun may have a way of causing decomposition of the active ingredients in the medicines being sold.
“This may pose significant health risks to those buying and consuming these preparations. That’s why herbal medicines in Nigeria have to be handled with care. Some people take herbal medicines like vaccines.
“If someone is using herbal medicine and a conventional medicine simultaneously, there may be a problem.
“Let’s say that a medicine is supposed to lower blood pressure or lower sugar level for diabetes and a person takes conventional medicine and the sugar level is lowered and he then takes herbal remedy, that person may go into a shock.”
“This means that the level of sugar in the blood is too low because the two are now working synergistically.
“Sometimes herbal medicines may actually reduce the effectiveness of the conventional medicine. That’s why studies need to be done because there is a drug versus herbal medicine interaction that may cause a lot of harm.
“Whoever is taking herbal medicine should talk to his or her pharmacist and medical doctor for professional advice.”